Medicine of the Future in America

ACE inhibitor-induced angioedema of the intestine: DIAGNOSTIC APPROACH Part 2

Angiotensin-converting enzymeRoutine evaluations should include hematological, biochemical, microbiological and radiological investigations as well as ascitic fluid analysis. Inadequate inhibition of the first component of human complement (C1-INH) gives rise to HA and an acquired form of angioedema. HA is commonly diagnosed when patients present with recurrent gastrointestinal symptoms and bowel edema. As such, complement (C3, C4 and CH50), C1q and C1-INH levels should always be measured with samples taken during the symptomatic period to increase the diagnostic yield. Moreover, the diagnosis of HA, irrespective of the use of ACE inhibitor, has important and unique management strategies. When radiological studies reveal large bowel involvement, a colonoscopy with mucosal biopsy is beneficial in excluding diagnoses of an inflammatory and/or vascular origin.

AIAI was diagnosed based on the temporal relationship between the use of an ACE inhibitor, absence of alternative diagnoses and the resolution of symptoms upon discontinuation of the ACE inhibitor. A follow-up assess-ment(s) with a repeat radiological procedure (abdominal CT or ultrasound) is of critical importance in the postdischarge period to confirm a complete resolution of the ascites and bowel wall edema and to substantiate the diagnosis. A rechallenge with an ACE inhibitor should not be attempted.

This entry was posted in Angioedema and tagged Abdominal pain, Angioedema, Angiotensin-converting enzyme (ACE) inhibitor, Sex.
Copyright © 2012 Medicine of the Future in America www.perfexis.org